Seizures occur in 6–36% of transplant patients.1 Reasons for seizures in patients anticipating or having undergone organ transplantation include several factors that can affect the central nervous system (CNS):

  • prior therapies
  • metabolic stressors
  • new manifestations of pre-existing diseases

Transplant patients undergo procedures in intensive care units and operating rooms that require sedatives, anesthetics, and narcotics with many side effects. Seizures can be a toxic side effect of many drugs used in anesthesia and the intensive care unit. One common syndrome is known as the central anticholinergic syndrome (CAS).12 It is associated with blockage of the central cholinergic neurotransmission and presents with symptoms identical to the central symptoms of atropine intoxication:

  • seizures
  • agitation
  • hallucinations
  • disorientation
  • stupor
  • coma
  • respiratory depression

Such disturbances may be induced by opiates, ketamine, etomidate, propofol, nitrous oxide, and halogenated inhalation anesthetics as well as by histamine 2 (H2)–blocking agents, such as cimetidine. There is an individual predisposition for CAS, but it cannot be predicted from laboratory findings or other signs. Post-anesthetic CAS can be prevented by administration of physostigmine during the anesthesia procedure.

The immunosuppressive or immunomodulating agents commonly used for transplantation may in themselves be associated with seizures 2,5-8 or may be affected by the drugs used to treat seizures. 3 Besides cyclosporine, other such agents include busulfan, methylprednisolone, prednisone, azathioprine, cyclophosphamide, tacrolimus, mycophenolate, and daclizumab. Methylprednisolone seems to precipitate seizures if high doses are given concurrently with cyclosporine, especially in patients with underlying metabolic disturbances.4 Azathioprine is not commonly associated with seizures, but it has been associated with intracranial hypertension leading to generalized seizures.

Immunosuppression also increases the risk for opportunistic infections, including CNS infections. Seizures may be a presenting feature of an intercurrent clinical problem during treatment. Imipenem, commonly used in bacterial infections, has been associated with seizures.9 Foscarnet, used in treatment of cytomegalovirus hepatitis after bone marrow transplantation,10 also has been associated with seizures.11

All transplantation patients share some things in common. Each type of organ transplantation has its own unique features and peculiarities, however. These specific issues are discussed on individual pages.

Adapted from: Cruz-Martinez E and Gilmore RL. Transplantation and seizures. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;75-82. With permission from Elsevier (www.elsevier.com).

Authored by: E Cruz-Martinez | RL Gilmore | Steven C. Schachter, MD on 3/2004
Reviewed by: Steven C. Schachter, MD on 3/2004
ADVERTISEMENT
ADVERTISEMENT